DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



[Diltiazem poisoning: hemodynamic aspects]

Author(s): Beauvoir C, Passeron D, du Cailar G, Millet E

Affiliation(s): Departement d'Anesthesie-Reanimation A, Hopital Lapeyronie, Montpellier.

Publication date & source: 1991, Ann Fr Anesth Reanim., 10(2):154-7.

Publication type: Case Reports

A case is reported of a 50-year-old man who took a massive overdose of diltiazem (5,400 mg), together with 1,350 mg potassium clorazepate and 390 mg nordazepate, five months after having experienced a myocardial infarction (MI). On admission, systolic blood pressure was 80 mmHg, with an irregular heart rate of 60 b.min-1. There was superficial polypnea (40 c.min-1) with hypoxia (PaO2: 63.5 mmHg). The ECG revealed, besides the MI scar, complete sinus arrest. Endotracheal intubation and mechanical ventilation were rapidly required. The patient then had gastric lavage, and was given activated charcoal. Treatment with 1.5 mg atropine and 2 g intravenous calcium chloride were unable to amend the cardiac dysrhythmia. A continuous isoproterenol infusion restored a sinus rhythm, but this was not maintained because of the risk of side-effects. Cardiovascular collapse was treated with dobutamine (10 micrograms.kg-1.min-1). As the peripheral and pulmonary vascular resistances were greatly diminished (464 dyn.s.cm-5 and 86 dyn.s.cm-5 respectively), alpha and beta mimetics were used: 1 microgram.kg-1.min-1 noradrenaline and 15 micrograms.kg-1.min-1 dobutamine. After 7 h of this treatment, spontaneous sinus rhythm returned abruptly. Noradrenaline and dobutamine were replaced thereafter with adrenaline (0.25 microgram.kg-1.min-1), which was stopped 24 h later. There was a marked respiratory and haemodynamic improvement, the patient leaving the intensive care unit on the fourth day and returning home one week after the overdose. The relationships between cellular calcium movements and the adrenergic system are discussed, as well as the possible mechanism of cardiac failure.

Page last updated: 2006-01-31

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017